Tinea versicolor is a common infection that affects the skin. It is characterized by small, scaly patches with different colors.
Tinea versicolor is caused by a fungus. It is a type of dermatomycosis caused by a yeast that affects skin color. The fungus that causes tinea versicolor is normally found in small numbers on the skin and scalp. Overgrowth of the yeast leads to infection.
Tinea versicolor is more common in adolescents and young adults. Other factors that may increase your chance of tinea versicolor include:
- Having naturally oily or excessively sweaty skin
- Living in warm and humid climates
- Having a weakened immune system
Tinea versicolor may cause:
- Uneven skin color, with either white or light brown patches
- Light scaling on affected areas
- Slight itching, which is worse when the person is hot
Patches that are easier to notice in the summer. Tinea versicolor usually affects the back, chest, and neck. It can result in uneven skin color which can last for months after the infection is gone.
You will be asked about your symptoms and medical history. A physical exam will be done. You may need to be referred to a doctor who specializes in skin disorders.
The doctor may use an ultraviolet light to see the patches more clearly. A patch may be scraped and sent for testing.
Tinea versicolor is treated with antifungal medication. This may be:
Over-the-counter or prescription antifungal medications:
- Lotions or creams with antifungal medications that are used for 2 weeks, such as ketoconazole or miconazole
- Shampoos that are left on for 5-10 minutes and rinsed off, such as selenium sulfide, sulfur salicylic acid, or zinc pyrithione
Prescription oral antifungal medications such as
After the infection is successfully treated, your skin may naturally return to its normal color. This process usually takes several months or up to a few years. The condition may improve in the winter only to return in the summer.
If you know you are prone to tinea versicolor, talk to your doctor. Your doctor may prescribe a treatment you can use periodically to keep tinea versicolor from returning.
- Reviewer: EBSCO Medical Review Board Michael Woods, MD, FAAP
- Review Date: 12/2017 -
- Update Date: 12/20/2014 -